Hail, Haskell
- When
- May 3, 7:19 PM CST
- Where
- Haskell County, 2.82 mi NNE of Rule
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 33.220, -99.890
The public reported ping pong ball size hail just north of Rule.
The dryline, cold frontal boundary and upper level disturbances resulted in a few rounds of severe thunderstorms across West Central Texas. The storms produced large hail, damaging winds and a few reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The dryline, cold frontal boundary and upper level disturbances resulted in a few rounds of severe thunderstorms across West Central Texas. The storms produced large hail, damaging winds and a few reports of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 3, 5:40 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 640 PM CDT THU MAY 3 2012 .DISCUSSION... LOOK FOR MVFR CEILINGS TO RETURN TO WEST CENTRAL TEXAS TONIGHT. PLEASE SEE THE BELOW AVIATION FOR DETAILS. && .AVIATION... MODELS CONTINUE TO BRING STRATUS BACK TO WEST CENTRAL TEXAS OVERNIGHT. TIMING OF MVFR CEILING RETURN WILL BE SIMILAR TO YESTERDAY. MODELS DO INDICATE STRATUS MAY NOT ADVANCE AS FAR AS THE BIG COUNTRY. THUS...EXPECT VFR CONDITIONS AT ABILENE FOR THE NEXT 24 HOURS. SURFACE WINDS WILL ALSO BE A REPEAT OF THE LAST 24 HOURS. A LOW-LEVEL JET WILL LIKELY DEVELOP AGAIN OVERNIGHT. THUS...LOW-LEVEL WIND SHEAR MAY BE A CONCERN FOR THE SOUTHERN TERMINALS. HUBER && .PREV DISCUSSION... /ISSUED 358 PM CDT THU MAY 3 2012/ SHORT TERM... DRYLINE HAS MADE STEADY PROGRESS INTO OUR EXTREME WESTERN COUNTIES THIS AFTERNOON. EXPECT THE DRYLINE TO MAKE A BIT MORE PROGRESS EAST LATE THIS AFTERNOON...TO JUST WEST OF OZONA...TO MERTZON TO NEAR SWEETWATER...BEFORE BEGINNING TO SLOWLY RETREAT WEST. AFTER TAKING A LOOK AT THE LATEST SPC MESOANALYSIS...SBCAPE VALUES OF 3000-4500 ARE IN PLACE AHEAD OF THE DRYLINE OVER PARTS OF THE BIG COUNTRY...CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU...WITH 0-6 KM BULK SHEAR VALUES AROUND 30 KNOTS. IN ADDITION...WATER VAPOR IMAGERY SHOWS A FAIRLY POTENT SHORTWAVE TROUGH OVER THE NORTHERN STATE OF CHIHUAHUA ABOUT TO MOVE INTO FAR WESTERN TEXAS AND EVENTUALLY SOUTHEAST NEW MEXICO. ALTHOUGH THE BEST LIFT WITH THIS SHORTWAVE WILL LIKELY REMAIN JUST WEST OF OUR AREA...ENOUGH LIFT FROM THIS FEATURE WILL LIKELY AID IN THE DEVELOPMENT OF AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS ALONG THE DRYLINE THIS EVENING. MODELS ARE NOT VERY OPTIMISTIC IN BREAKING OUT PRECIPITATION ALONG THE DRYLINE LATER THIS AFTERNOON AND EVENING...BUT GIVEN THE AFOREMENTIONED FACTORS AND A FAIRLY WEAK CAP...BELIEVE ISOLATED CONVECTION WILL BE POSSIBLE. KEPT THE BEST CHANCE OVER THE SOUTHWEST COUNTIES...CLOSER TO THE DRYLINE AND TRACK OF THE SHORTWAVE TROUGH...TAPERING OFF TO THE EAST. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. MOST OF THE CONVECTION WILL LIKELY DISSIPATE BY 06Z. ON FRIDAY...ANOTHER UNSEASONABLY HOT DAY IS FORECAST WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S. THE DRYLINE IS ONCE AGAIN EXPECTED TO MOVE INTO OUR WESTERN COUNTIES BY LATE AFTERNOON. A FAIRLY UNSTABLE AIRMASS WILL BE IN PLACE AHEAD OF THE BOUNDARY...WITH SHOWER AND THUNDERSTORM DEVELOPMENT POSSIBLE. AT THIS TIME...THE MAJORITY OF THE CONVECTION LOOKS TO DEVELOP AROUND 23Z AND BEYOND...SO HAVE LEFT PRECIPITATION CHANCES AT SLIGHT CHANCE FOR TOMORROW AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE. LONG TERM... AN UNSETTLED WEATHER PATTERN IS EXPECTED THROUGH THE LONG TERM PERIOD. WE WILL SEE POSSIBLE DRYLINE STORMS FRIDAY EVENING WITH A SLIGHTLY BETTER CHANCE OF STORMS SATURDAY EVENING AS A STRONGER SHORT WAVE MOVES ACROSS THE AREA. KEPT POPS IN THE SLIGHT CHANCE RANGE FRIDAY EVENING AND INCREASED POPS TO 30 PERCENT SATURDAY EVENING. ANY STORMS THAT MANAGE TO DEVELOP EITHER DAY WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. LOOKS LIKE A BREAK IN CONVECTION FOR SUNDAY BUT THEN THE FOCUS WILL BE ON THE COLD FRONT THAT IS PROGGED TO MOVE ACROSS WEST CENTRAL TEXAS SUNDAY NIGHT AND MONDAY. THE FRONT IS EXPECTED TO STALL ALONG OR JUST SOUTH OF THE 1-10 CORRIDOR THROUGH MID WEEK. MEDIUM RANGE MODELS CONTINUE TO SHOW A SOUTHERN STREAM UPPER LOW APPROACHING FROM THE BAHA REGION WEDNESDAY INTO THE THURSDAY TIME FRAME. THE COMBINATION OF THE FRONTAL POSITION AND SUPPORT FROM THE UPPER LOW WILL BRING POSSIBLE RAINFALL TO THE AREA AND COOLER TEMPERATURES MONDAY THROUGH THE MIDDLE OF NEXT WEEK. QUITE A BIT UNCERTAINTY EXISTS WITH THIS SCENARIO SO KEPT POPS LOW THROUGH THE MIDDLE OF NEXT WEEK AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 71 95 72 97 68 / 20 20 20 20 20 SAN ANGELO 69 97 70 97 69 / 30 20 20 20 30 JUNCTION 68 93 71 95 70 / 20 10 20 10 20 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && HUBER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 245 PM CDT THU MAY 3 2012 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-041945- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 245 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND SOUTH OF A STERLING CITY...TO SWEETWATER...TO COLEMAN LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL WEST CENTRAL TEXAS...FRIDAY AND SATURDAY. THE MAIN HAZARDS WILL CONTINUE TO BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY ALSO BE NEEDED FRIDAY INTO SATURDAY. DANIELS
The Dyess AFB radar (KDYX), 96 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
35 hail, 9 thunderstorm wind, 3 flash flood, 2 lightning. Local standard time, as filed.
The public reported ping pong ball size hail just north of Rule.
Penny to golf ball size hail was reported along Farm to Market Road 2407, north of County Road 129.
The public reported golf ball size hail along U.S. Highway 277, near the intersection with State Loop 203.
Nickel to quarter size hail was reported 1 mile south of Weinert on U.S. Highway 277.
A power line was reported down in Albany. The time was estimated by radar.
Pea to quarter size hail was reported along U.S. Highway 283 as the hail was increasing in size.
Tree damage was reported in Cross Plains.
Pea to ping pong ball size hail was reported in Cross Plains.
The public reported golf ball size hail in Cross Plains which produced extensive damage to vehicles.
A roof was blown off of a barn and onto U.S. Highway 183.
A large tree was blown down onto power lines in the 1700 hundred block of 6th street in Brownwood.
A snapped power pole was reported at the intersection of Highway 45 and Indian Creek Road. The time was estimated.
Dime to quarter size hail was reported in Menard.
The golf ball size hail lasted for 30 minutes.
Quarter size hail was reported near the Irion/Tom Green County line.
A trained storm spotter reported flooding along Farm to Market Road 2335 just south of U.S. Highway 67.
A trained spotter reported flash flooding on U.S. Highway 67 near the Tom Green and Irion County line.
A water rescue was reported at Southwest Boulevard near Loop 306 in San Angelo.
The public reported golf ball size hail in Erna.
A wind gust of near 69 mph was reported.
Two inch diameter hail was reported on Hungary Hollow Road. The report was from the Mason County News.
Thunderstorm winds tore the porch roof off a lake residence at Brady Lake. The porch roof was tossed 60 to 70 feet. The time was estimated.
The time was estimated from radar. The report was from the Mason County News.
Trees were uprooted in Fredonia.
A wind gust of 60 mph was reported at the Junction Airport ASOS.
Lightning struck an oil storage tank just off U.S. Highway 277, 4 miles north of Anson. The resulting fire was extinguished by Anson and Stamford Volunteer Fire Departments.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384920, 384921, 384922, 384923, 384924, 384925, 384950, 384926, 384927, 384949, 384928, 384929, 384930, 384931, 384932, 384961, 384933, 384934, 384935, 384952, 384962, 384936, 384937, 384939, 384940, 384941, 384942, 384943, 384944, 384945, 384946, 384947, 384953, 384954, 384955, 385416, 385417, 385419, 384965, 384956, and more.